Iowa, 2002

Hail in Iowa, August 12, 2002

August 12, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 12, 2:44 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 12, 2:44 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT MON AUG 12 2002...UPDATE

FORECAST CHALLENGE IS HANDLING OF TSTMS TONIGHT...THEN TEMPERATURES.

SYNOPSIS...SVR TSTMS HAVE DEVELOPED ALONG FRONT NOW SURGING INTO SE
NEB.  EXPECT THESE TO CLEAR THE AREA THIS EVE.  ENOUGH RESIDUAL
MOISTURE BEHING FRONT TO SUPPORT SCT SHWRS AND A FEW TSTMS AS UPPER
TROUGH IS CARVED OUT BY ILL DEFINED WAVES DROPPING IN FROM THE NW.
MOST ACTIVE BAND WAS IN NERN NEB ALL AFTN BUT NOW MOVG INTO NWRN
IA.  DVLPMENT POSSIBLE ON ANY OF THE SW/NE ORIENTED BANDS NOW ON
RADAR.

FORECAST...AFTER TONIGHT...SHOWERS SHOULD PUSH SE OF THE AREA...
LEAVING DRY AND COOLER CONDS FOR A COUPLE OF DAYS.  WARM ADVN
RETURNS WED NIGHT AND THU WITH RAPID WARMUP TO UPPER 80S AND LOWER
90S ANTICIPATED.  PREFRONTAL TEMPS COULD GO HIGHER...BUT IT IS VERY
DIFFICULT TO SAY WHERE THE NEXT FRONT WILL BE BY LATE IN THE WEEK.
MODEL DISAGREEMENTS ARE MAJOR.  WILL NOT CHANGE PREV FCST MUCH AND
GO FOR LOWS AROUND 70 AND HIGHS AROUND 90 NEAR KS BORDER...AND ABOUT
5 DEG COOLER NEAR SD BORDER.  BEST CHC FOR PRECIP UP NORTH...BUT
HEAVILY DEPENDENT ON FRONTAL POSITION.  WILL LEAVE SW ZONES MAILY DRY
IN DEFERENCE TO DROUGHT CONDS...UNTIL WE GET A BETTER INDICATION ON
LOCATION AND TIMING OF POSSIBLE PRECIP.

.OMA...NONE.

POLLACK

In the hours before

Special weather statement, Aug 12, 3:45 PM CST, 3 hours 25 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT MON AUG 12 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA THIS EVENING.  THE AREA IS GENERALLY SOUTHEAST
OF A LINE FROM BEATRICE TO PLATTSMOUTH NEBRASKA AND THEN TO
HARLAN IOWA.

STRONG OR EVEN SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING
ALONG AND AHEAD OF A COLD FRONT THAT BY LATE AFTERNOON STRETCHED
FROM BEATRICE NEBRASKA TO NEAR HARLAN IOWA.  THE FRONT IS
FORECAST TO MOVE THROUGH THE AREA BY MIDNIGHT.	THUNDERSTORMS
WHICH TAP THE WARM AND UNSTABLE AIR AHEAD OF THE FRONT COULD
PRODUCE LARGE HAIL AND STRONG WINDS THIS EVENING...AND AN
ISOLATED SUPERCELL OR TWO IS POSSIBLE.	SCATTERED ELEVATED
THUNDERSTORMS BEHIND THE FRONT THIS EVENING WILL NOT BE AS STRONG
AS THOSE AHEAD OF IT...BUT A FEW COULD PRODUCE HAIL.  MOST OF THE
ACTIVITY SHOULD EITHER DIMINISH IN STRENGTH OR MOVE OUT OF THE
AREA BY MIDNIGHT.

A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST
NEBRASKA AND FAR SOUTHWEST IOWA.  OTHERWISE...DAY AND
STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH
PRESSURE AND COOLER TEMPERATURES COVER THE AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

CHERMOK
Special weather statement, Aug 12, 3:45 PM CST, 3 hours 25 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO LAST PARAGRAPH
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT MON AUG 12 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA THIS EVENING.  THE AREA IS GENERALLY SOUTHEAST
OF A LINE FROM BEATRICE TO PLATTSMOUTH NEBRASKA AND THEN TO
HARLAN IOWA.

STRONG OR EVEN SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING
ALONG AND AHEAD OF A COLD FRONT THAT BY LATE AFTERNOON STRETCHED
FROM BEATRICE NEBRASKA TO NEAR HARLAN IOWA.  THE FRONT IS
FORECAST TO MOVE THROUGH THE AREA BY MIDNIGHT.	THUNDERSTORMS
WHICH TAP THE WARM AND UNSTABLE AIR AHEAD OF THE FRONT COULD
PRODUCE LARGE HAIL AND STRONG WINDS THIS EVENING...AND AN
ISOLATED SUPERCELL OR TWO IS POSSIBLE.	SCATTERED ELEVATED
THUNDERSTORMS BEHIND THE FRONT THIS EVENING WILL NOT BE AS STRONG
AS THOSE AHEAD OF IT...BUT A FEW COULD PRODUCE HAIL.  MOST OF THE
ACTIVITY SHOULD EITHER DIMINISH IN STRENGTH OR MOVE OUT OF THE
AREA BY MIDNIGHT.

A FEW SHOWERS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST
NEBRASKA AND FAR SOUTHWEST IOWA.  OTHERWISE...DRY AND
STABLE CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AS HIGH
PRESSURE AND COOLER TEMPERATURES COVER THE AREA.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

CHERMOK

The radar

The Omaha radar (KOAX), 117 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
August 12, 7:10 PM CST
Where
Montgomery County, 4 mi NW of Villisca
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.967, -95.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314992.